Retin-A is a great product. It thickens collagen, reduces fine lines, and evens skin tone. But as you may have discovered, it is also very irritating. Although some people report little to no skin irritation, most of my patients have to start using Retin A only a few days a week, and gradually increase the number of days they apply it until they are using it every day (I’ve discussed how to use Retin-A in a previous blog post). Even with this graduated dosing, dryness, flaking, and irritation of the skin are very common. So what do you do if you are unwilling or unable to tough out the adjustment period?
- Try a different strength of Retin-A. There are several different brands of Retin-A on the market, but most are available in several different strengths. 0.1% is the strongest. I usually start patients on the 0.05% Retin-A, but it also comes in a weaker 0.025% formulation. If you don’t want to buy a whole new tube, just apply half much of the pea-sized amount you typically use. You can mix it with a moisturizer prior to application so that it spreads evenly.
- Try some topical steroids to help calm your skin down. Some companies actually combine a steroid with the tretinoin (Tri-Luma, for example), but I prefer to use separate products. Continued use to topical steroids can actually thin the skin, so you only want to use the steroid cream for as short a time as possible until your skin adjusts to the Retin-A. I definitely recommend talking to your doctor for product recommendations and instructions prior to starting a topical steroids.
- Use a different product entirely. I really love Skin Medica’s TNS Essential Serum. The TNS serum has growth factors as well as vitamin C, vitamin E, retinoids and antioxidants. It improves fine lines and skin texture, and unlike Retin A, you can begin using it morning and night right away with no skin irritation.
Have you found any great tricks for dealing with irritated skin? I’d love to hear them!